Alert archive / Puerto Rico / Flash Flood Warnings in 2022

Flash Flood Warning 91, NWS JSJ

November 7, 2022

NWS JSJ issued this flash flood warning at Nov 7, 2022, 12:33 PM CST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 7, 2022, 12:33 PM CST (18:33 UTC)
Expired
Nov 7, 2022, 3:45 PM CST
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 37 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

662 
WGCA52 TJSJ 071833
FFWSJU
PRC133-072145-
/O.NEW.TJSJ.FF.W.0091.221107T1833Z-221107T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
233 PM AST Mon Nov 7 2022

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Santa Isabel County in Puerto Rico...

* Until 545 PM AST.

* At 233 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen. Additional rainfall amounts of 1 to 2 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1798 6645 1802 6642 1804 6643 1804 6636
      1802 6634 1798 6634 1795 6638 1795 6637
      1794 6639 1796 6643

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

DS
2 follow-up statements
042 
WGCA72 TJSJ 071958
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
358 PM AST Mon Nov 7 2022

PRC133-072145-
/O.CON.TJSJ.FF.W.0091.000000T0000Z-221107T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Isabel PR-
358 PM AST Mon Nov 7 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM AST THIS 
AFTERNOON FOR SANTA ISABEL...

At 358 PM AST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to 2 inches of rain have fallen. 
Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Emergency Managers reported that Rio Jueyes is out of it banks. 
Several minor creeks in the municipality also overflowed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1798 6645 1802 6642 1804 6643 1804 6636
      1802 6634 1798 6634 1795 6638 1795 6637
      1794 6639 1796 6643

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ERG
198 
WGCA72 TJSJ 072136
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
536 PM AST Mon Nov 7 2022

PRC133-072146-
/O.EXP.TJSJ.FF.W.0091.000000T0000Z-221107T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Isabel PR-
536 PM AST Mon Nov 7 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM AST THIS AFTERNOON FOR 
SANTA ISABEL COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 1798 6645 1802 6642 1804 6643 1804 6636
      1802 6634 1798 6634 1795 6638 1795 6637
      1794 6639 1796 6643

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 7, 9:30 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Nov 7, 9:30 AM CST, 3 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
1130 AM AST Mon Nov 7 2022

...New UPDATE, AVIATION, MARINE...

.UPDATE...
Issued at 1046 AM AST Mon Nov 7 2022

Widely scattered moderate to briefly heavy showers continue to
move into southern Puerto Rico where up to one and one half inches
of rain have fallen since midnight. At this time we will continue
the watch through 6 PM AST, however we will re-evaluate whether
it can be cancelled at 2 PM AST depending on activity and the 12Z
model runs. Impacts from the previous rains are continuing
including search and rescue efforts, flooded or destroyed homes
and debris flows including a partial blockage of Highway Luis A.
Ferrer (Highway 52). Showers also continue in the U.S. Virgin
Islands where up to six tenth of an inch have fell in eastern
Saint Croix.

The core of the high moisture and precipitable water is over the
Leeward islands and will continue to drift slowly west as Tropical
Storm Nicole keeps southerly flow over the area through at least
Wednesday. Current indications are that dynamics will weaken and
areas of the best precipitable water will remain south of the
local islands, but scattered showers and isolated thunderstorms
will continue through at least Wednesday in the forecast area.

&&

.SYNOPSIS...
Scattered showers are forecast to affect portions of the USVI, as
well as southern and eastern PR for the next few days. The Flash
Flood Watch continues in effect as the soils are still very
saturated and as additional rain is expected. However, the
significant shower activity that could happen is expected to be
relatively isolated. A return to a seasonal pattern is forecast by
the end of the week as the general wind flow becomes easterly
along with climatologically normal moisture across the region.

&&

.SHORT TERM...Today through Wednesday...

The surface low pressure is to the north of the local area,
bringing a line of moisture and shower activity over the local
area. Most of the shower and isolated thunderstorms have remained
over the waters. but scattered showers are forecast to affect
portions of the USVI, as well as southern and eastern PR over the
next several days.

The narrow band of deep moisture could widen over the next few
days, having not only eastern PR and the USVI under some moisture,
but also south central to southwestern PR with a light southerly
wind flow. This general pattern will be relatively similar each
day through the short term period, except that the latest guidance
has Tuesday night into Wednesday as a relatively dry night, but
Wednesday during the day has a good amount of moisture over PR,
and drier air for the USVI. By then, the upper trough is expected
to be relatively broad and weaker than it is now, so thunderstorm
development is expected to be isolated even though mostly cloudy
skies and numerous showers would be expected.

The Flash Flood Watch continues in effect as the soils are still
very saturated and additional rain is expected across the USVI,
and eastern and southern PR. However, the significant shower
activity that could happen is expected to be relatively isolated.

&&

.LONG TERM..Thursday through Tuesday...

The weather pattern is starting to return to a typical seasonal
pattern as the lower level wind trade wind flow returns. Abundant
moisture remains in the region as multiple previous days of
southerly flow prevailed. On Thursday, winds from the southeast
will result in windward passing showers across eastern/southern
sections and then afternoon convection with thunderstorms across
the interior/northwestern sections of Puerto Rico. Eastern
sections may experience heavier afternoon activity due to streamer
formation off of El Yunque, the Cayey Mountain Range, and the
smaller islands. By Friday, the lower level wind flow will return
to the climatological flow, from the east. A very similar weather
pattern is expected in respect to the day before, however
convection may concentrate more in the interior/central western
sections of Puerto Rico.

GFS model guidance indicates a drier trend by the weekend as
precipitable water values drop and a mid to upper level ridge
builds to the west over Hispanola, which may aid in atmospheric
stability. This combination of factors would result in the typical
regime of passing windward shower followed by afternoon
convective activity and streamer formation. Rainfall will be
limited, however afternoon storms could produce locally
significant rainfall. Overall, a return to a seasonal pattern is
forecast.

&&

.AVIATION...VFR conds are expected today across the local
terminals. VCSH is forecast across the USVI terminals as well as
TJSJ and TJPS, but significant TSRA development is not expected
today over the terminals. CIGs at around FL060 could be observed
today across TIST, TISX, TJPS and TJSJ. Local mtn obscurations
Winds will be generally light, at around 10 KT or less, with a
strong southerly component. Max winds SW 40-50 kts btwn FL280-490.

&&

.MARINE...A northerly swell and wind wave energy is currently
maintain wave heights up to 9 feet across the Atlantic just
outside of our local waters, with at least 7 feet across the
Offshore Atlantic. The swell peaked out yesterday afternoon and is
currently measuring at around 4 feet at 11 seconds, taken from
the northern coast nearshore buoys. It is expected to linger until
midweek, fading out by Wednesday. Moderate to locally fresh
southerly winds will prevail for the next couple days.

Due to these hazardous marine conditions, a Small Craft Advisory
is in effect for the Offshore Atlantic Waters until 2 AM AST
Tuesday all other Small Craft Advisories have expired. There is
also High Risk of Rip Currents for the northern facing coastline
of Puerto Rico from Rincon to Luquillo, Culebra and for Saint
Croix. The risk will be moderate on Tuesday on the north facing
beaches and low on the south and southwest facing beaches. We are
seeing a significant northerly swell event for Friday through
Sunday.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch until 6 PM AST this evening for PRZ001>013.

     High Rip Current Risk through late tonight for PRZ001-002-005-
     008.

     High Rip Current Risk until 6 PM AST this evening for PRZ010-012.

VI...Flash Flood Watch until 6 PM AST this evening for VIZ001-002.

     High Rip Current Risk until 6 PM AST this evening for VIZ002.

&&

SHORT TERM...WS
LONG TERM....RAM
AVIATION...GRS
Hazardous weather outlook, Nov 7, 4:31 AM CST, 8 hours 2 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
519 AM AST lunes 7 de noviembre de 2022

AMZ710>745-PRZ001>013-081000-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-Interior
Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-
Culebra-Vieques-Las aguas costeras cercanas y lejanas a la costa del Atlantico
y del Caribe-
519 AM AST lunes 7 de noviembre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.

.DIA UNO...Hoy y esta noche

.RAYOS...Tronadas de aisladas a dispersas posibles a traves de
sectores de Puerto Rico. Mantengase atento a las tronadas en su area
y este preparado para refugiarse.

.Lluvia Excesiva...Inundaciones de areas urbanas, calles, riachuelos
y areas bajas. Inundaciones repentinas aisladas son posibles.

.Condiciones Maritimas...Se espera oleaje igual o mayor a 7 pies
a traves de las aguas mar afuera del Atlantico. Se esperan
condiciones peligrosas para los operadores de pequenas embarcaciones.

.Corrientes Marinas...Existe el potencial de corrientes marinas
amenazantes a la vida son posibles en la zona de resaca
particularmente a traves del noroeste a noreste de Puerto Rico y
Culebra.

.DIAS DOS A SIETE...martes a domingo

Es posible un riesgo moderado de corrientes marinas para los
proximos dias. Lluvia adicional podra causar inundaciones urbanas y
de pequenos riachuelos.

.Comunicado sobre informacion reportada por observadores...

Se le recomienda a los observadores reportar. Por favor, brinde toda
la informacion relacionada a inundaciones al Servicio Nacional de
Meteorologia en San Juan.

AMZ715-725-VIZ001-002-081000-
San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas del
Atlantico y aguas costeras adyacentes del Caribe-
519 AM AST lunes 7 de noviembre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.DIA UNO...Hoy y esta noche

.RAYOS...Tronadas de aisladas a dispersas posibles a traves de
las islas. Mantengase atento a las tronadas en su area y este
preparado para refugiarse.

.Lluvia Excesiva...Inundaciones de areas urbanas, calles, riachuelos
y areas bajas. Inundaciones repentinas aisladas son posibles.

.Condiciones Maritimas...Se espera oleaje igual o mayor a 7 pies
a traves de las aguas mar afuera del Atlantico. Se esperan
condiciones peligrosas para los operadores de pequenas embarcaciones.

.Corrientes Marinas...Existe el potencial de corrientes marinas
amenazantes a la vida son posibles en la zona de resaca
a traves de todas las playas locales.

.DIAS DOS A SIETE...martes a domingo

Es posible un riesgo moderado de corrientes marinas para los
proximos dias. Humedad abundante desde el sur debido a la Tormenta
Subtropical Nicole afectara el area local durante los proximos dias,
trayendo aguaceros y tronadas a las islas locales.

.Comunicado sobre informacion reportada por observadores...

Se le recomienda a los observadores reportar. Por favor, brinde toda
la informacion relacionada a inundaciones al Servicio Nacional de
Meteorologia.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 12:12 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 7, 1:52 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 7, 2:16 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 7, 2:19 PM CSTFlash Flood Warning Considerable damage threatJSJ3 hr
Nov 7, 2:28 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 7, 2:56 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 7, 3:31 PM CSTFlash Flood Warning Considerable damage threatJSJ3 hr
Nov 7, 4:06 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 7, 5:23 PM CSTAreal Flood WarningJSJ6 hr
Nov 7, 5:49 PM CSTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.